MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-425-35
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/14/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the pipeline shield distal end could not be opened.The patient was undergoing surgery for treatment of amorphous, unruptured multiple aneurysms of the left internal carotid artery c4-c5 segment with a max diameter of 4mm and a 7mm neck diameter.The landing zone was 3.4mm distally and 4.2mm proximally.It was noted the patient's vessel tortuosity was moderate.The access vessel was the femoral artery with a 8mm diameter.It was reported that when treating multiple aneurysms in the c4-c5 segment of the left internal carotid artery, after the microcatheter was in place, the ped2-425-35 dense mesh stent was delivered, and the push resistance in the middle section was relatively large.After the stent was in place, it could not be opened in the middle cerebral artery, and the tip end was in a rod shape.Through methods such as retrieval and re-deployment, pulling back to the internal carotid artery, and deploying about 15mm and then increasing tension and swinging, the rod-shaped part of the tip end could not be opened when the middle section was opened.Therefore, it was suspected that the tip end of the stent was damaged or there was a product quality problem, so it was resheathed and withdrawn from the body as the whole and the phenom27 microcatheter of the same lot number was replaced.The pipeline was not positioned in a bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.There were no additional steps or other devices required to open the pipeline.After the new devices were in place, the ped2-450-30 was delivered, and the push resistance was normal.After the stent was in place, the stent was successfully opened and deployed and completed the operation.The angiographic result post procedure showed blood flow was smooth and the flow rate was normal.The pipeline was used for an indication that is approved (on-label).The reported devices and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Ancillary devices include a 6f long sheath guide catheter, phenom 27 microcatheter, and synchro 14 guidewire.
 
Additional Manufacturer Narrative
Continuation of d10: product id: fg15150-0615-1s, (lot: 229152999); product type: implant date n/a; explant date n/a; medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received reporting that the cause of the failure to open and resistance was unable to be confirmed, suspected pipeline or marksman quality control problem.A continuous saline flush administered and maintained as indicated in the ifu.There was no damage to the pipeline pushwire or catheter observed.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3: product analysis as found condition: the pipeline flex shield was returned stuck inside the phenom 27 catheter, within the inner pouch, bio-hazard bag, and shipping box.Damage location details: both the distal and proximal dps restraints were intact.The dps sleeves showed no signs of damage.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The distal end of the braid was not opened and frayed, while the proximal end was found to be opened and frayed.The pushwire showed no bends, and there were no defects observed in the tip coil, distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined with no damages found.However, the catheter body was found to be accordioned at 4.0 cm to 10.0 cm from the distal tip.No other anomalies were observed.Testing/analysis: the pipeline flex shield was pushed out from the catheter lumen with difficulty.The total and usable length were measured within specifications.The catheter was flushed with water and found to be patent.It was then tested by running an in-house 0.026¿ mandrel through the catheter hub without issue; however, resistance was observed at the damaged locations.Conclusion: based on the returned devices, the customer report of "failure to open at the distal end" was confirmed, as the braid's distal end was not opened and frayed.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, a damaged braid or deployment of the braid in the vessel bend.The customer indicated that the vessel tortuosity was moderate and the braid was not positioned in a vessel bend, which rules these out as potential causes.It is likely that the damaged braid contributed to the failure to open issue.Braid damage can occur due to over-manipulation, deployment technique, resistance encountered when advancing or retracting the delivery wire, or deploying/re-sheathing the braid against resistance.Additionally, the customer's report of "resistance during delivery/retrieval" was confirmed, as the pipeline flex shield was returned stuck inside the the phenom 27 catheter.Both the pipeline flex shield and catheter were found to have damages.The observed damage to the catheter (accordioning), braid (fraying), and hypotube (stretching) suggests that high force was likely used.This damage may have resulted from the customer¿s attempts to advance or retrieve the pipeline flex shield through the catheter against resistance.Possible resistance causes include vessel tortuosity and a lack of the continuous flush with heparinized saline during delivery.However, the customer reported that the vessel tortuosity was moderate, and the continuous flush was used, which rules these factors out as potential causes.The root cause of the resistance could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22035071
Report Number2029214-2025-01196
Device Sequence Number15823769
Product Code OUT
UDI-Device Identifier00763000284480
UDI-Public(01)00763000284480(17)260605(10)B575209
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2026
Device Model NumberPED2-425-35
Device Catalogue NumberPED2-425-35
Device Lot NumberB575209
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2025
Supplement Date Received by Manufacturer05/19/2025
06/20/2025
Initial Report FDA Received Date05/16/2025
Supplement Report FDA Received Date06/04/2025
07/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient Age70 YR
Patient SexFemale
Patient Weight54 KG